Alert archive / Michigan / Freeze Warnings in 2018

Freeze Warning 1, NWS Gaylord, MI

May 10, 201822 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 10, 2018, 3:36 AM EDT for 22 counties in Michigan. It took effect at May 11, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2018, 3:36 AM EDT (07:36 UTC)
In effect from
May 11, 2018, 12:00 AM EDT
Expired
May 11, 2018, 9:00 AM EDT
In force
9 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS73 KAPX 100736
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
336 AM EDT Thu May 10 2018

MIZ016>036-041-042-101545-
/O.NEW.KAPX.FZ.W.0001.180511T0400Z-180511T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
336 AM EDT Thu May 10 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from midnight tonight to 9 AM EDT
Friday. 

* TEMPERATURE...Low temperatures ranging through the 20s tonight.
  The coldest temperatures will be in low lying areas.

* IMPACTS...Sensitive vegetation will be damaged or killed if
  proper precautions are not taken.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
608 
WWUS73 KAPX 101508
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1108 AM EDT Thu May 10 2018


MIZ016>036-041-042-102315-
/O.CON.KAPX.FZ.W.0001.180511T0400Z-180511T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
1108 AM EDT Thu May 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT FRIDAY...

* TEMPERATURE...Low temperatures ranging through the 20s 
  tonight. The coldest temperatures will be in low lying areas. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
779 
WWUS73 KAPX 101944
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
344 PM EDT Thu May 10 2018

MIZ016>036-041-042-110345-
/O.CON.KAPX.FZ.W.0001.180511T0400Z-180511T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
344 PM EDT Thu May 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT FRIDAY...

* TEMPERATURE...Low temperatures ranging through the 20s 
  tonight. The coldest temperatures will be in low lying areas. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
592 
WWUS73 KAPX 110151
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
951 PM EDT Thu May 10 2018


MIZ016>036-041-042-111300-
/O.CON.KAPX.FZ.W.0001.180511T0400Z-180511T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
951 PM EDT Thu May 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* TEMPERATURE...Low temperatures ranging through the 20s 
  tonight. The coldest temperatures will be in low lying areas. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
569 
WWUS73 KAPX 110721
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
321 AM EDT Fri May 11 2018

MIZ016>036-041-042-111300-
/O.CON.KAPX.FZ.W.0001.000000T0000Z-180511T1300Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
321 AM EDT Fri May 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures will fall into the 20s to lower 30s
  into daybreak. The coldest temperatures will be in low lying 
  areas. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 10, 2:12 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 10, 2:12 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
212 AM EDT Thu May 10 2018

.NEAR TERM...(Today through Tonight)
Issued at 207 AM EDT Thu May 10 2018

High impact weather potential: None.

Pattern synopsis and forecast:

Low pressure and a cold front were pressing through NE lower
Michigan early this morning, shoving all of the stronger forcing and
heavier showers out of the CWA. We do have some wrap-around moisture
and deformation along a secondary sfc trough axis, which is
producing some spotty showers in dreary low level stratus clouds
and fog. Temperatures were falling into the upper 40s and lower
half of the 50s. Further upstream, significantly deep dry air in a
reinforcing shot of cooler air was quickly being advected SE via
stronger winds in a tighter pressure gradient. This was all ahead
of high pressure nosing into central Canada. This was eating away
at the clouds and resulting in clearing skies in western Lake
Superior and NW Wisconsin.

The sfc low and initial cold front will exit the region by 12Z, with
the secondary cold front quickly on it's heels through the morning
hours. The wrap-around moisture and spotty light rains may still be
hanging around through mid morning, more likely in the higher
terrain where westerly winds and upslope create the best lift.
However, the trend will be for the deep dry air to take over and
clear out our skies by noon/early afternoon. The tighter pressure
gradient and cold advection will make it a brisk and chillier day.
Highs will be in the low to mid 50s most areas, with downsloping
areas of NE lower closer to Saginaw Bay, in the lower half of the
60s.

The fairly clear skies will be common for much of the night tonight.
Only some high level cirrus clouds to drift on by in mainly nrn
lower overnight. The pressure gradient relaxes, and winds will
become pretty light. These conditions will lead to good radiational
cooling. Lows tonight are expected to drop off into the mid to upper
20s in most areas, with accompanying frost development.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 207 AM EDT Thu May 10 2018

...Occasionally unsettled and cool...

High Impact Weather Potential: Minimal.

Pattern Forecast: By Friday morning, northern Michigan is expected
to lie in the backgrounds of high pressure to the north over Canada
and a strung out area of low pressure originating in the central
plains with a warm front extending eastward across the Ohio Valley.
This boundary is expected to gradually press northward on Friday,
but become hung up across central MI as the aforementioned high
pressure halts its northward progression. The trend over the last 24
hours or so has shifted the tightest baroclinic zone further south,
thus shifting more frequent precip chances through the forecast
period across southern Michigan.

Primary Forecast Concerns/Challenges: PoPs through the forecast
period.

Developing low pressure across the plains on Friday will provide the
focus for isentropically driven showers to re-enter the forecast
across parts of northern Michigan along a warm front slowly pressing
northward out of the Ohio Valley. Highest chance of showers
continues to lie south of M-32...tapering rapidly as you head
north with even broken sunshine possible across the Tip of the
Mitt/eastern upper. There remains some disagreement in 10/00z
guidance with respect to the northward progression of precip, so
would expect further adjustment over the next 24-48 hours.
However, a very sharp precip gradient on the northern edge will
remain with many across the northern half of the forecast area
likely to remain dry throughout the day Friday. High temperatures
area-wide expected to be within a couple degrees on either side of
50.

As high pressure sags further south Friday night into Saturday, the
tightest baroclinic zone shifts south into southern Michigan taking
the greatest precip chances with it. Expecting much of northern
Michigan to be dry throughout the day Saturday with a wide range of
cloud cover from north to south across the CWA (partly to mostly
sunny north to mostly cloudy near and south of M-55). High
temperatures varying from the mid 50s to near 60 degrees.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 207 AM EDT Thu May 10 2018

High Impact Weather Potential: Minimal.

High pressure is expected to dominate northern Michigan's weather
from Saturday night through at least Tuesday with quiet conditions
and gradually warming temperatures. The next threat for
precipitation holds off until the Tuesday night-Wednesday timeframe
as more unsettled conditions return to the heart of the country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 1045 PM EDT Wed May 9 2018

Low pressure will track through lower Michigan early overnight
and out of the state by Thursday morning. Area of showers and some
thunderstorms with this system will continue to roll eastward through
the region, largely ending after 07Z or so with just lingering
light showers over NW lower Michigan through Thursday morning.
Still expect CIGS to lower into IFR categories overnight with some
fog as well.

Thursday, high pressure and drier air build into the region
returning all terminal sites to VFR.

S/SW winds will veer west and northwest by Thursday morning with
some gustiness continuing through the day.

&&

.MARINE...
Issued at 207 AM EDT Thu May 10 2018

Low pressure and a cold front are crossing into Lake Huron attm, and
will exit over the next few hours. A secondary cold front and
tighter pressure gradient slides through later this morning, with an
expectation for clearing skies and more widespread advisory level
winds in all nearshore waters. These conditions will continue into
the first half of tonight, before higher pressure and lighter winds
settle in for Friday. The same high pressure is expected to linger
around the Great Lakes into this weekend, resulting in minimal
marine concerns.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ345.
     SMALL CRAFT ADVISORY until 5 AM EDT Friday for LHZ346>349.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321-322.
&&

NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...SMD
Hazardous weather outlook, May 10, 3:36 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
336 AM EDT Thu May 10 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-110745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
336 AM EDT Thu May 10 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Patchy dense fog and poor visibility will impact coastal areas
around Lake Michigan into daybreak, as well as through the
Straits region.

Freezing temperatures are expected across northern lower Michigan
tonight. Sensitive vegetation will be impacted. Please see the
latest freeze warning for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost are possible late Friday night into early
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 9, 9:37 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
937 PM EDT WED MAY 9 2018

MIZ028-029-033>036-041-042-100215-
Iosco-Gladwin-Arenac-Roscommon-Ogemaw-Missaukee-Oscoda-Crawford-
937 PM EDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ARENAC...
SOUTHEASTERN CRAWFORD...GLADWIN...OGEMAW...ROSCOMMON...SOUTHERN
MISSAUKEE...SOUTHWESTERN IOSCO AND SOUTHWESTERN OSCODA COUNTIES...

At 935 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mcbain to 11 miles southwest of
Roscommon Township to near Clare. Movement was northeast at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Alger, Houghton Lake, Gladwin, West Branch, Roscommon, Sterling,
Prudenville, St. Helen, Maple Ridge, Beaverton, Mcbain, Rose City,
Whittemore, Twining, Turner, Skidway Lake, Hockaday, North Higgins
Lake, Rifle River State Park and Twin Lakes Area.

LAT...LON 4416 8461 4417 8533 4464 8462 4450 8394
      4412 8372 4399 8406 4400 8417 4395 8416
      4381 8454 4382 8460
TIME...MOT...LOC 0135Z 235DEG 51KT 4416 8520 4407 8482 4385 8469

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:37 PM EDTSpecial Weather StatementAPXGladwin, Missaukee, Ogemaw, Roscommon38 min

Nearby

Freeze Warnings in Michigan, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.